The effects of antibiotics on menstruation are not completely certain, although some research has been conducted in the past in an attempt to determine if antibiotics affect the menstrual cycle. Many women who take antibiotics notice no differences in their menstrual cycles, while other women have noticed changes that they assume are the result of antibiotic use. The possible effects of antibiotics on menstruation may not be related to the antibiotics themselves, but rather to the infections that antibiotics are used to treat. Some women think that antibiotics cause heavier bleeding, delayed menstruation onset, and more severe cramping than normal, but these problems could be caused by infections, particularly if the infections involve the female reproductive system.
In the late 1940s, two British medical specialists did a study on the effects of penicillin, which is a type of antibiotic, on several women to see how it affected their menstrual cycles, if at all. Their findings were inconclusive, although several women who participated in the study did report some changes, including severe cramping and heavier bleeding than normal. Some women also noticed differences in when menstruation started and how long it lasted. Even though many women did notice differences, there were many women who did not, which may be why the study did not reveal much about the effects of antibiotics on menstruation.
There are several infections that occur in the reproductive system that antibiotics may be used to treat, and these infections might cause changes in menstruation. Some things that antibiotics are occasionally used for in women include vaginal infections and uterine infections. Antibiotics are also occasionally prescribed for certain types of yeast infections. Women who notice changes in their menstrual cycles who have infections inside their reproductive systems are most likely experiencing changes because of the nature of their infections rather than from the antibiotics themselves.
Even though the effects of antibiotics on menstruation are more than likely related to different types of infections rather than to antibiotics, any unusual changes should be reported to a physician. There is always a chance that certain antibiotics could cause changes inside the body that might affect the menstrual cycle. If changes in the cycle are very unusual and severe, a doctor may be able to help. If a doctor suspects that antibiotics are causing problems with menstruation, she will probably attempt to find another antibiotic to prescribe that her patient may not be as sensitive to.